Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 17, NWS Des Moines, IA

September 16, 2025Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 16, 2025, 8:23 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2025, 8:23 PM CDT (01:23 UTC)
Expired
Sep 16, 2025, 11:15 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS53 KDMX 170123
FFWDMX
IAC025-187-170415-
/O.NEW.KDMX.FF.W.0017.250917T0123Z-250917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
823 PM CDT Tue Sep 16 2025

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northern Webster County in central Iowa...
  Northeastern Calhoun County in west central Iowa...

* Until 1115 PM CDT.

* At 823 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 1 and 3 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported street flooding in Fort
           Dodge and Manson.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Dodge, Manson, Fort Dodge Regional Airport, North Twin Lake, 
  South Twin Lake, Coalville, Otho, Twin Lakes, Barnum, Moorland, 
  Clare, Knierim, Lizard Creek State Recreation Area, Woodman Hollow 
  State Park and Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

For the latest stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4256 9464 4256 9462 4256 9460 4256 9456
      4256 9454 4256 9450 4256 9447 4256 9444
      4257 9444 4258 9444 4259 9444 4260 9444
      4260 9405 4242 9404 4243 9464

FLASH FLOOD...OBSERVED

$$

Jimenez
1 follow-up statement
199 
WGUS73 KDMX 170411
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1111 PM CDT Tue Sep 16 2025

IAC025-187-170421-
/O.EXP.KDMX.FF.W.0017.000000T0000Z-250917T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun IA-Webster IA-
1111 PM CDT Tue Sep 16 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM CDT THIS EVENING FOR 
NORTHERN WEBSTER AND NORTHEASTERN CALHOUN COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4256 9464 4256 9462 4256 9460 4256 9456
      4256 9454 4256 9450 4256 9447 4256 9444
      4257 9444 4258 9444 4259 9444 4260 9444
      4260 9405 4242 9404 4243 9464

$$

Ansorge

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:46 PM CDT, 1 hour 37 minutes earlier. Its key messages:

  • Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds.
  • Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state.
Area forecast discussion, Sep 16, 6:46 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 PM CDT Tue Sep 16 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Scattered pulsing showers and storms are expected to continue
  into the early evening, with a few strong to severe storms
  possible at times. Hail and gusty winds are the main hazards,
  with a decreasing potential for funnel clouds.

- Extended period of rain and storm chances over Iowa Wednesday through
  Friday that linger into this weekend. It will not rain during
  this entire period, but rain is likely each day in at least
  some portion of the state.

&&

.DISCUSSION...
Issued at 327 PM CDT Tue Sep 16 2025

Radar returns this afternoon shows widely scattered pulsing showers
and storms this afternoon. The environment is characterized by
temperatures in the mid 80s to low 90s and dewpoints in the 60s,
which has resulted in higher instability values around 2000-3000+
J/kg, though given the high pressure overhead has led to fairly weak
flow and forcing overhead, resulting in storms struggling to
maintain themselves. This activity is expected to continue through
the afternoon to evening tied to peak heating, but should gradually
wane into tonight. Soundings continue to indicate low level dry air
and DCAPE values around 1000J/kg, which would indicate the potential
for gusty winds with collapsing storms. Reports with current
convection however have generally remained below 35 mph so far, but
cannot rule out a few sub-severe to brief severe criteria winds.
Given lapse rates around 7-7.5 C/km, a hail threat also remains but
would be short-lived given the pulsing nature of this activity. In
terms of any funnel potential, low level instability around 50-
100J/kg covers much of Iowa this afternoon, though surface vorticity
is very minimal if any, which per guidance looks to change little
through the rest of the afternoon and into the evening. Cannot rule
out a weak funnel or two, but the overall environment is trending
less favorable.

Looking at the larger scale synoptic setup today depicts a number of
waves in or near the CONUS, the first as a midlevel low pressure
system circulating over the southeastern CONUS, the second as
another mid-level deepening low pressure tracking across the
Intermountain West, and a shortwave near in Southern Canada
approaching the Upper Midwest. Into Wednesday morning, the system
out of the Intermountain West is expected to track into the Dakotas,
with increasing moisture and forcing into Iowa that will result in
more scattered shower and storm activity into Iowa at times through
Wednesday. Temperatures will be on the warm side in the mid to upper
80s, with instability values around 1000-1500 J/kg and shear just a
touch higher around 15-20 knots, which would suggest another
diurnally driven pulse storm environment once again. The severe
threat at this time looks low, but again cannot rule out the
potential for a stronger storm that could produce some gusty winds
and smaller hail. By Thursday, the mid-level trough and Canadian
shortwave phase together and become a larger system that looks to
generally remain over the western part of the Plains before breaking
apart into two waves again. This will result in several additional
periods of on and off shower and storm activity through the
remainder of the work week. Given that the larger scale system
overall remains over the same area per general model trends, the
moisture axis in association also moves very little, with better
moisture into western Iowa, where the higher rainfall amounts look
to occur before gradually moving eastward across the state by
Friday. Rainfall amounts through Friday of around 0.5-1 inch
generally are expected, though locally higher amounts are
certainly possible in areas that see repeated rainfall and/or a
stronger storm.

As the larger mid-level trough breaks down over the eastern CONUS
into the weekend, the system over the Plains finally moves through
the region and lifts into the Upper Midwest. Additional on and off
scattered showers and storms will remain through the weekend with
this, though details become even less defined in coverage and timing
given this is several days out and will depend on how the system
evolves earlier in the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 639 PM CDT Tue Sep 16 2025

Several changes this issuance to address storms in the next 3-6
hours. KALO will see the longest duration of chances of showers
and storms, extending with prob30 groups til 04z. Confidence
decreases to just showers due to loss of sunlight, making storms
less likely.

Due to relatively longer duration of rain at KALO, have added in
fog mentions for much of the night. Have kept VFR, but will
monitor trends to see if vsby restrictions are more possible.
Fog will dissipate at sunrise. KMCW and KFOD may need similar
amendments at or before the 06z issuance. Have BCFG at KMCW.

Have also added a prob30 group tomorrow afternoon for KFOD as
showers and storms slowly arrive from the west after 18z. Have
held off on mentions at other sites at this time due to low
confidence in progression of precipitation.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bury
AVIATION...Jimenez
Hazardous weather outlook, Sep 16, 1:18 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
118 PM CDT Tue Sep 16 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
118 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected this afternoon into
early this evening. A few strong to marginally severe storms are
possible with hail or gusty winds. In addition, the environment
may be supportive of weak funnel cloud development.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread storm chances are expected Wednesday through
Friday with activity lingering into this weekend. There is no
apparent severe weather risk at this time. Locally heavy rainfall
may occur, but widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of funnel
clouds and rainfall totals are appreciated.

In the hours before

Local storm report, Sep 16, 4:25 PM CDT, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
425 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             Swaledale               42.98N 93.32W
09/16/2025  M1.00 Inch       Cerro Gordo        IA   Public

            Reported from the public library.

&&

Fowle
Local storm report, Sep 16, 6:09 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
609 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             Clarksville             42.78N 92.67W
09/16/2025  E0.75 Inch       Butler             IA   Fire Dept/Rescue

            Clarksville fire department reported half
            inch to three quarter inch sized hail.

&&

AJJ
Special weather statement, Sep 16, 6:46 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
646 PM CDT Tue Sep 16 2025

IAZ070-170000-
Cass IA-
646 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS COUNTY THROUGH
700 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Atlantic. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Cass
County.

This includes Interstate 80 between mile markers 52 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 9512 4150 9497 4147 9491 4141 9505
      4150 9512
TIME...MOT...LOC 2346Z 232DEG 4KT 4148 9504

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

05
Special weather statement, Sep 16, 6:52 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
652 PM CDT Tue Sep 16 2025

IAZ033-034-170015-
Calhoun IA-Sac IA-
652 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SAC AND
NORTHWESTERN CALHOUN COUNTIES THROUGH 715 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Sac City. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sac City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4256 9498 4256 9486 4250 9475 4241 9499
      4247 9511
TIME...MOT...LOC 2352Z 232DEG 4KT 4249 9496

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

05
Local storm report, Sep 16, 7:57 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
757 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Gst     3 NNW Fort Dodge        42.55N 94.19W
09/16/2025  M58 MPH          Webster            IA   AWOS

            Peak gust of 58 mph reported by the Fort
            Dodge AWOS. Time taken from METAR.

&&

AJJ
Local storm report, Sep 16, 8:04 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
804 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Hail             3 WSW Fort Dodge        42.50N 94.24W
09/16/2025  E1.00 Inch       Webster            IA   Trained Spotter

            Trained spotter reported nickel to quarter
            sized hail in Fort Dodge.

&&

AJJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:57 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster48 min
Sep 16, 8:23 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster21 min
Sep 17, 1:27 AM CDTFlash Flood WarningDMXGuthrie6 hr
Sep 17, 4:01 PM CDTSpecial Weather StatementDMXDecatur29 min
Sep 17, 4:14 PM CDTSpecial Weather StatementDMXClarke31 min
Sep 17, 4:25 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold50 min
Sep 17, 4:34 PM CDTSevere Thunderstorm WarningDMXClarke26 min
Sep 17, 4:39 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne36 min
Sep 17, 4:55 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Warren, Wayne35 min
Sep 17, 5:03 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne16 min
Sep 17, 5:26 PM CDTSevere Thunderstorm WarningDMXMarion, Warren21 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.